Winter Weather, Northern Trinity
- When
- February 18, 6:00 AM PST to 10:45 AM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Emergency Manager
Estimated 1.5 inches of snow in Weaverville, CA.
An upper trough amplified across the coast of the Pacific Northwest during late February and aided in the development of mountain snow and coastal hail in northwest California.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EKA wrote it up.
An upper trough amplified across the coast of the Pacific Northwest during late February and aided in the development of mountain snow and coastal hail in northwest California.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 18, 5:37 AM PST, 23 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
537 AM PST Thu Feb 18 2021
.SYNOPSIS...Light rain will overspread northern portions of our
area this morning as a warm front approaches, expanding to
Mendocino and Lake Counties this afternoon while becoming heavier
in Del Norte and Humboldt. Mountain snow will be restricted mainly
to Trinity County with higher snow levels elsewhere. Periods of
showers will continue through Saturday morning, as colder air
filters in. High pressure will return with dry weather for most of
the weekend and early next week.
&&
.DISCUSSION...KBHX radar is showing some low reflectivity echoes
reaching the Redwood Coast as of 5 AM this morning, but there is
still quite a bit of lower-level dry air to overcome, so some of
these echoes will turn out to be virga for awhile longer. Deeper
moisture with increasing precipitable water values toward an inch
will progress toward the coast later this morning, and high-
resolution guidance supports light rain overspreading most of
Humboldt, Del Norte, and Trinity County by midday. Southern
portions may take a little longer, and aside from some sprinkles,
do not expect much rain in most of Mendocino and Lake Counties
until late afternoon or early evening. Steadier rain will develop
in Del Norte and Humboldt during that time, but rates should not
exceed 0.10-0.20 inches per hour, outside of the most favored west
to southwest-facing ridges. The Humboldt Bay area will tend to
see lighter rain rates due to local downsloping. The rain shifts
southeastward ahead of a cold front this evening, becoming light
and spotty during the late evening and overnight hours. Forecast
amounts are still on track to average around 0.50-1.00 inches for
most of our northern counties, with locally over 2 inches in the
mountains of Del Norte, and around a tenth of an inch in Lake
County. Meanwhile, the Winter Weather Advisory for northern
Trinity still looks good, with 3 to 6 inches expected around Scott
Mountain Summit. Dewpoints are quite low, even in the teens
across the higher elevations. While this dry air may initially
result in some virga, wet bulb temperatures below freezing point
toward potential for enough evaporational cooling for snow
initially, even in some of the valleys. Enough warmer air pushing
in aloft from the southwest should keep the valleys mainly rainy.
However, with upslope flow out of the Sacramento valley aiding in
some cooling over the northeast corner of the county, some of the
Highway 299 summits and places like Trinity Center above 2500 feet
will likely start off at least briefly as snow. Some minor
accumulations will be possible before snow levels rise above 3000
feet this afternoon.
Heading into Friday, much of the day will feature only widely
scattered light shower activity, mainly restricted to areas north
of Mendocino County. Progressively colder air will filter in from
the west in advance of a fast-moving upper trough. Onshore flow
and PVA, along with decreasing stability as colder air moves in
aloft will allow for increasing shower activity. Models disagree
on just how showery the late afternoon and early evening will be,
with better agreement on heavier showers moving through during the
late evening and overnight hours with the main upper trough
passage. Steep lapse rates and a fairly deep moist layer, combined
with forcing from the trough passage will support a period of
heavy downpours just ahead and with the trough Friday night, and
some small hail showers are likely along the coast, mainly north
of Cape Mendocino. Marginal low-level temperatures may limit the
hail from accumulating much and being truly impactful to travel,
but we will continue to monitor that potential.
After some lingering showers exit Saturday morning, the rest of
the weekend into next week is looking largely dry as an amplified
ridge of high pressure builds in from the eastern Pacific. Some
systems may try to threaten from the north occasionally as they
drop into the mean trough over central portions of North America,
but any precipitation looks rather scant at this time, with a
fair amount of sunshine for most of northwest California. Later in
the week, a more potent trough may drop far enough westward to
bring somewhat more substantial precipitation, with a threat for
lower snow levels and small hail showers. /AAD
&&
.AVIATION...High pressure in the area kept flight conditions VFR for
the past few TAF periods. A maturing low slides down the Pacific
coast and approaches from the north with an over running warm front,
on schedule to cross over the CWA later tonight. The mature low
approaches the area and builds a strong gradient against high
pressure blocking from inland. The resultant strong southerly
sustained winds will be shortlived and diminish overnight. There
is potential for LLWS ahead of the front which could effect flight
operations. TAFs at all terminals reflect this concern along with
lower visibility from expected showers and post frontal rain
associated with the inbound system. /EYS
&&
.MARINE...An intensifying low pressure system, located Northwest of
the area waters, matures as it approaches. The occluded front
associated with the system should pass through the area late
tonight. Strong southerly breezes and gusts near Gale criteria will
begin impacting Northern outer waters this morning ahead of the
front and quickly spread to all area waters by the late afternoon.
Showers ahead of the front are expected as well. Seas could be
hazardous to small crafts with sustained winds around 30 kt and
gusts up to 40 kt. Winds will diminish overnight as the front passes
through. A steep mid period swell will begin to build in from the
NW, Friday late afternoon. /EYS
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 10 AM this morning to midnight PST
tonight for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from
9 AM this morning to 9 PM PST this evening for PZZ450-475.
Small Craft Advisory from 3 PM this afternoon to 9 PM PST this
evening for PZZ455.
Small Craft Advisory until 9 PM PST this evening for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous Weather Outlook National Weather Service Eureka CA 450 AM PST Thu Feb 18 2021 CAZ101>106-108>115-191300- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Southern Trinity-Mendocino Coast- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake County-Southern Lake County- 450 AM PST Thu Feb 18 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-191300- Northern Trinity- 450 AM PST Thu Feb 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT PST TONIGHT FOR ELEVATIONS ABOVE 4000 FEET... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Weather Advisory is in effect this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
Estimated 1.5 inches of snow in Weaverville, CA.
Three inches of snow at an elevation of 2650 feet.
Estimated 3 inches of snow at an elevation of 2625 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937992, 937993, 937994.